Institutional members access full text with Ovid®

Share this article on:

Prolonged Intrahepatic Cholestasis and Renal Failure Secondary to Anabolic Androgenic Steroid-Enriched Dietary Supplements

Krishnan, Prashant V. MD; Feng, Zhen-Zhou MD; Gordon, Stuart C. MD

Journal of Clinical Gastroenterology: August 2009 - Volume 43 - Issue 7 - pp 672-675
doi: 10.1097/MCG.0b013e318188be6d
LIVER, PANCREAS AND BILIARY TRACT: Clinical Research

The illegal enrichment of anabolic androgenic steroids in over-the-counter dietary supplements is well documented, but the health consequences have not been widely recognized. Three recent reports document cholestatic jaundice and nephropathy due to these compounds. We present 3 additional cases of anabolic androgenic steroid-enriched dietary supplement-induced hepatotoxicity and 1 case of renal failure, and we review the literature and the relevant features of this growing health concern. Recognition of this entity could obviate the need for invasive diagnostic testing and hospitalization and facilitate diagnosis and appropriate counseling.

Division of Gastroenterology and Hepatology, Henry Ford Hospital, Detroit, MI

Reprints: Stuart C. Gordon, MD, Division of Gastroenterology and Hepatology, Henry Ford Hospital, 2799 West Grand Blvd, Detroit, MI 48202 (e-mail: sgordon3@hfhs.org).

Received for publication May 7, 2008; accepted July 26, 2008

There is no conflict of interest from any of the authors.

The authors confirm that there is no financial arrangement with anyone.

© 2009 Lippincott Williams & Wilkins, Inc.